Breast Tenderness With Mirena IUD

Summary: Mirena is a progesterone-containing IntraUterine Device (IUD).  It can cause a number of side effects including breast tenderness.  It is NOT a likely cause of galactorrhea (spontaneous flow of milk from the breasts).

Dear Curtis: I have been using Mirena, the IUD, for 3 years.  Yesterday I noticed that my breasts are tender to the touch and leaking with, what looks like, colustrum.  Could Mirena be causing this?

Since you are describing a couple of different side effects (breast tenderness as well as liquid discharge from your nipples) I’ll address them one at a time.  In regards to breast tenderness most studies conclude that you have around a 5% to 10% occurrence with the Mirena IUD (IntraUterine Device).  However, the discharge, or liquid, that you are talking about is highly unlikely with Mirena.  I suppose it might be possible, but if it is, it wasn’t seen in any great occurrence in studies.

Changes in Behavior or Medications

The second thing that makes it seem unlikely that Mirena is causing the milky discharge is that you have been stabilized on Mirena for 3 years now.  That’s a long time so I would look towards other causes.  Have you been taking other medications, supplements or herbs?  For example, anise and fennel have both been linked to galactorrhea (milky discharge).  So has use of marijuana as well as prescription drugs like psychotropics and hormones (yes, Mirena does contain a progesterone hormone but the galactorrhea was still not seen in studies).  Now, while these are obviously personal questions, you have to be honest with yourself because you certainly don’t want to get rid of a reliable form of birth control that you seem to like for another reason that you might be embarrassed to admit.

Next, and most obvious, you should immediately get a pregnancy test.  The Mirena IUD has a very good history of preventing pregnancy, but it’s not perfect and the risk is always there.  The problem is though, if you happen to be pregnant and have an IUD you need to get it immediately removed because it could lead to problems down the road, including ectopic pregnancy.  Also, Pelvic Inflammatory Disease (PID) is also a concern with Mirena.

Next, are you in a monogamous relationship?  If not, you always want to consider the possibility of sexually transmitted diseases (STDs).

If you have ruled these out there can be other causes of galactorrhea including:

  1. Hypothyroidism.  Your doctor can order a very simple blood exam to determine this.
  2. Infections in the breast which can lead to breast tenderness as well as discharge.
  3. Menopause.  Many women, as they approach menopause, can get inflammation and eventual blockage of nipple ducts which may lead to an infection also.
  4. Breast Changes.  Have you noticed any lumps or changes in the physical appearance or feeling of your breasts.  Sometimes these lumps and thickenings can cause pain, itching and secretions of fluids which can vary in color.

In Summary

From what you’ve described I doubt that Mirena is the cause of your nipple discharge – especially since you have been on Mirena for so long with no apparent problems.  However, Mirena could be contributing to the breast tenderness you are experiencing.

I would immediately get tested for pregnancy (yes, even if you know you aren’t) just to rule that possiblility out.  Then, consider some of the other causes of galactorrhea that have been laid out in this article.  Finally, no matter what you determine make sure to visit your doctor as breast tenderness and discharge for no apparent reason is nothing to mess around with.

Related Posts:

Comments

  1. candis says:

    i also have mirena and am having tenderness and a discharge

    • tennis says:

      Agree, same…tenderness and discharge after 3 years on Mirena. No pregnancy, no pot. It’s Mirena. Sorry to burst your bubble, doc.

  2. diana says:

    hi i had my iud iserted feb of last year and just now im expieriencing breast tenderness, headaches, and tiredness ive taken a few preganacy tests and all came back negative i havent had a period since the 4th month i got mirena do u think this is nornal oh and i checked my strings and they are still there plz help i dont know if these are normal symtoms of mirena

Trackbacks

  1. [...] Breast Tenderness With Mirena IUD | Drug Questions? Get Answers! Mirena is a progesterone-containing IntraUterine Device (IUD). It can cause a number of side effects including breast tenderness It is NOT a likely cause of galactorrhea (spontaneous flow of milk from the breasts). [...]

Speak Your Mind

*